South Dakota, 2017

Tornado and Hail in South Dakota, July 25, 2017

July 25, 2017 · NWS FSD · 14 events in 5 counties and zones

Thunderstorms once again developed over eastern South Dakota and became severe. Strong winds and large hail were quite common with the storms as they moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms once again developed over eastern South Dakota and became severe. Strong winds and large hail were quite common with the storms as they moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:23 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 25, 2:23 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
323 PM CDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 323 PM CDT Tue Jul 25 2017

Convection remains the primary focus in the short term portions of
the forecast. Warm and very humid air has lifted northward into the
CWA south of a frontal boundary situated west of Chamberlain through
Huron and north of Marshall.   This boundary will be the focal point
for convection later this afternoon and into the evening hours.

MLCAPE values continue to surge along and south of the
aforementioned boundary, approaching 3000+ J/KG at mid-afternoon,
however 700 mb temperatures this afternoon continue to show issues
with temperatures aloft. Fairly intense convergence along portions
of the boundary, combined with the likelihood of attaining convective
temperatures, should promote scattered storm growth in south central
SD and adjacent areas of NE between 3 and 5pm.   Scattered
convection will then quickly build northeast along the boundary
through 00z.

Storm organization this afternoon will be limited, with an increased
trend towards multi-cellular clusters given low effective shear
values. Prevailing flow will likely push storms slightly to the east
and north with time, but most of the activity may be cold pool
driven this evening. Anticipating several clusters of storms, with
the greatest severe weather threat in an area from Gregory north and
northeast through Huron, Mitchell, Brookings and Marshall. Storms
will likely find it difficult to turn southeast into a narrow +14C 700
mb thermal axis that will be situated across the eastern 2/3rds of
the CWA. It's possible that storms that form in the northern
portions of the CWA could cross out of the CWA quickly this evening.

Hazards:  Large CAPE with most of the shear in the favorable hail
growth region could support golf ball or larger hail in the initial
storm development.  However, steep 0-3km lapse rates, DCAPE pushing
1800 J/KG, and generally weak low level flow should promote
downburst winds with localized 70 mph wind gusts.   There is a very
brief and limited risk for tornadoes along the Hwy 14 corridor,
mainly from Brookings to Marshall from 6 to 8pm, as LCLs are much
lower and 0-1 km shear does increase upwards of 15 knots along the
surface boundary.

The slow cell trajectory and pooling moisture will lead to a
localized heavy rainfall potential.  Feel that WPC has outlined the
area well, with a slight risk for excessive rainfall into the
overnight hours.

Overnight and into Wednesday:  WV imagery this afternoon showing
stronger shortwave beginning to pivot northeast out of the Central
Rockies. This wave will begin to move into the Plains later tonight,
and will begin to drive or enhance an area of precipitation across
Nebraska as it moves eastward.   Likely reaching the CWA by 09Z-12Z,
we should start to see an uptick in new convection moving across the
area mid-morning, rooted in or around the 700 mb layer, forced . by
increasing LLJ ahead of the aforementioned wave.  Not anticipating
widespread severe storms with this activity given very poor shear,
but initial development could lean on the strong side.

Leaning towards cooler temperatures and rain chances shifting
southeast through the day on Wednesday. 850MB isentropic downglide
commences quickly by mid-morning, and should shift rain chances away
as it does so.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 323 PM CDT Tue Jul 25 2017

Precipitation should shut down fairly quickly Thursday evening as
shortwave energy migrates to the south and east and surface high
pressure noses into the region. This should keep conditions cool and
mainly dry into the weekend.  Could be some isolated
shower/thunderstorms activity that migrates in from the west Friday
night but expect activity to remain isolated concentrated fairly
close to the mid-level shortwave energy. Similarly, on Saturday
night into Sunday morning, may have a few storms form on the nose of
weak low level jet across eastern South Dakota into southwest
Minnesota. Again, expect this activity to remain fairly isolated.

Monday appears to be fairly dry and seasonal as upper level ridge
builds across the western half of the US; however, Tuesday into
Wednesday appears to be more unsettled as low pressure system moves
from the inter-mountain west into the Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM CDT Tue Jul 25 2017

The risk for convection this evening is the primary aviation
concern, but still remains focused near KHON for much of the
upcoming 12 hours. With this activity, brief reductions in
visibility as well as strong wind gusts may be possible.

Storms may begin to form or move into areas from FSD to SUX after
midnight and into day break Wednesday as an upper wave moves
through. Additionally, models continue to hint at increasing
stratus pouring in from the north after midnight with MVFR
ceilings possible through Wednesday morning. Feel that any
activity in the morning should be scattered in nature.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Jul 25, 4:27 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
527 AM CDT Tue Jul 25 2017

MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261030-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Warm and humid conditions will set the stage for thunderstorms
to erupt late this afternoon into early evening along a line from
Chamberlain to Huron to Marshall. Initial more isolated storms
will be capable of hail up to 2 inches in diameter and wind gusts
to 75 mph. An isolated tornado will be possible, mainly along the
highway 14 corridor from Huron to Marshall between 6 pm and 10 pm.
Storms will become more widespread through the evening, with the
threat evolving toward damaging wind gusts, with the storm threat
area gradually shifting southeast toward Interstate 90 toward and
after midnight. Storms will also bring a threat of locally heavy
rainfall, with potential for up to 2 to 4 inches of rain and flash
flooding in some locations.

Heat index values from the James River valley westward will reach
a very uncomfortable and dangerous 100 to 105 degrees for a few
hours this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 5 pm, but closer to 10 pm in
the tri-state area.

IAZ001>003-012-013-020-031-MNZ089-090-NEZ013-014-SDZ067-069>071-
261030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Nobles-
Jackson-Dixon-Dakota-Lincoln SD-Yankton-Clay SD-Union-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

While there is a small chance of thunderstorms by late evening,
the better chance for thunderstorms is expected after midnight.
The main threat with storms will be damaging wind gusts to 70 mph,
but a few storms will be capable of producing quarter size hail
and periods of heavy rainfall.

Heat index values through the Missouri River valley will reach
a very uncomfortable and dangerous near 100 degrees for a few
hours this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 10 pm.

IAZ014-021-022-032-261030-
Clay IA-Cherokee-Buena Vista-Ida-
527 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...Today and Tonight

Thunderstorms will be possible by late night. While severe weather
is unlikely, a few storms could produce hail up to quarter size
and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be likely on Wednesday. An isolated severe
storm is possible, with the main threats quarter sized hail and
60 mph wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The radar

The Sioux Falls radar (KFSD), 103 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Hail, Brookings

When
July 25, 3:28 PM CST
Where
Brookings County, 5.87 mi NNW of White
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.510, -96.690

Hail, Sanborn

When
July 25, 3:45 PM CST
Where
Sanborn County, 5.03 mi W of Letcher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.890, -98.230

Thunderstorm Wind, Brookings

When
July 25, 3:45 PM CST
Where
Brookings County, 7.04 mi ENE of White
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -96.510

Small trees downed.

Hail, Miner

When
July 25, 4:00 PM CST
Where
Miner County, 3.55 mi W of Fedora
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.010, -97.850

Thunderstorm Wind, Miner

When
July 25, 4:00 PM CST
Where
Miner County, 3.55 mi W of Fedora
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.010, -97.850

Small branches downed.

Thunderstorm Wind, Aurora

When
July 25, 4:30 PM CST
Where
Aurora County, 2.11 mi WSW of Plankinton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.710, -98.520

Broken windshields causing by wind blown hail along Interstate 90 between mile markers 305 and 308.

Hail, Aurora

When
July 25, 4:30 PM CST to 4:32 PM CST
Where
Aurora County, 2 mi WSW of Plankinton
Measured
1.5 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.709, -98.517

Hail, blown by 65 to 75 mph winds, caused considerable damage to vehicle windshields on Interstate 90.

Hail, Miner

When
July 25, 4:42 PM CST
Where
Miner County, Carthage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.170, -97.720

Tornado, Aurora

When
July 25, 6:50 PM CST to 6:55 PM CST
Where
Aurora County, 1.38 mi N of Aurora Center to 1.48 mi N of Aurora Center
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
43.540, -98.580

Brief tornado caused localized tree damage, as well as minor damage to farm out buildings.

Thunderstorm Wind, Sanborn

When
July 25, 7:32 PM CST
Where
Sanborn County, 4.26 mi SSW of Cuthbert
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.910, -98.240

Trees uprooted and large branches downed.

Thunderstorm Wind, Davison

When
July 25, 7:45 PM CST
Where
Davison County, 0.5 mi W of (Mhe)mitchell Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -98.040

Thunderstorm Wind, Sanborn

When
July 25, 7:47 PM CST
Where
Sanborn County, 0.5 mi W of Letcher
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.900, -98.140

Small branches downed.

Hail, Sanborn

When
July 25, 7:54 PM CST
Where
Sanborn County, 5.39 mi ENE of Letcher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.930, -98.030

Thunderstorm Wind, Sanborn

When
July 25, 7:54 PM CST
Where
Sanborn County, 5.39 mi ENE of Letcher
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.930, -98.030

Small branches downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for South Dakota, 2017Warnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714152, 714153, 714168, 714155, 714169, 714166, 714175, 714156, 714163, 714167, 714170, 714171, 714158, 714172.